EconPapers    
Economics at your fingertips  
 

Fiscal policy in debt constrained economies

Mark Aguiar and Manuel Amador

Journal of Economic Theory, 2016, vol. 161, issue C, 37-75

Abstract: We study optimal fiscal policy in a small open economy (SOE) with sovereign and private default risk and limited commitment to tax plans. The SOE's government uses linear taxation to fund exogenous expenditures and uses public debt to inter-temporally allocate tax distortions. We characterize a class of environments in which the tax on labor goes to zero in the long run, while the tax on capital income may be non-zero, reversing the standard prediction of the Ramsey tax literature. The zero labor tax is an optimal long run outcome if the economy is subject to sovereign debt constraints and the domestic households are impatient relative to the international interest rate. The front loading of tax distortions allows the economy to build a large (aggregate) debt position in the presence of limited commitment. We show that a similar result holds in a closed economy with imperfect inter-generational altruism, providing a link with the closed-economy literature that has explored disagreement between the government and its citizens regarding inter-temporal tradeoffs.

Keywords: Fiscal policy; Sovereign debt; Limited commitment (search for similar items in EconPapers)
JEL-codes: E62 F32 F34 F38 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (19)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053115001891
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Fiscal Policy in Debt Constrained Economies (2015) Downloads
Working Paper: Fiscal Policy in Debt Constrained Economies (2011) Downloads
Working Paper: Fiscal Policy in Debt Constrained Economies (2011)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:161:y:2016:i:c:p:37-75

DOI: 10.1016/j.jet.2015.11.002

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jetheo:v:161:y:2016:i:c:p:37-75